Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Albuquerque, NM

May 27, 2002Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 27, 2002, 2:00 PM MDT for Union County, New Mexico. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 2:00 PM MDT (20:00 UTC)
Expired
May 27, 2002, 2:45 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

What was reported inside it

TimeReportWhereRemark
May 27, 2:43 PM MDTHail 1.25Amistad, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1308 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 272000
SVRABQ
NMC059-272045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
158 PM MDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 245 PM MDT

* AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAYDEN...OR ABOUT 9 MILES WEST OF
  AMISTAD...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR AMISTAD AT 210 PM MDT

THIS SEVERE THUNDERSTORM HAS PRODUCED HAIL UP TO THE SIZE OF 
GOLFBALLS. IF YOU ARE IN ITS PATH...TAKE ACTION TO PROTECT PROPERTY.

LAT...LON 3604 10311 3598 10336 3575 10336 3575 10303

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:35 PM MDT, 25 minutes earlier.

Area forecast discussion, May 27, 1:35 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
135 PM MDT MON MAY 27 2002

UPPER LOW OVER NE NM TO SLOWLY MOVE E OVER TX/OK PANHANDLES THEN
SHIFT SWD AND DEEPEN IN RESPONSE TO STRENGTHENING RIDGE TO OUR W.
NRLY FLOW TO DEVELOP OVER NM MUCH OF THE WEEK UNTIL UPPER RIDGE
BECOMES CENTERED OVER NM FRI. RIDGE THEN SHIFTS E AND FLATTENS
AS CLOSED LOW OFF BAJA OF CA OPENS UP AND MAYBE BRUSHES THE NW.

MOST ACTIVE AREA IS INDEED THE NE THIS AFTERNOON AND WILL CONTINUE
INTO THE EVE. ONLY ISOLATED ACTIVITY ELSEWHERE.

WITH UPPER LEVEL LOW E OF THE STATE TUE AND SOME HEIGHT RISES SUSPECT
LESS ACTIVITY. WILL PLAY DOWN ALL POPS TO SLIGHT CHANCE CATEGORY WITH
HIGHEST POPS (ONLY 20) IN THE NRN MOUNTAINS AND NE. WILL KEEP CHICKEN
10 POPS IN RIO GRANDE VALLEY AS COULD SEE E WIND TONIGHT AND SOME
RESIDUAL MOISTURE ON TUE. DRY W OF THE DIVIDE.

SIMILAR ON WED...ALTHOUGH MODELS HINTING AT A MORE ACTIVE LATE PM AND
NIGHT...MAINLY THE AVN. IT IS GENERATING AN MCS TYPE SYSTEM OVER SRN
CO AND MOVING IT SWD. WILL KEEP CURRENT FORECAST OF DRY W AND SLIGHT
CHANCES CENTRAL AND E FOR WED PM INTO THE NIGHT. GUIDANCE HAS
STRONGER E WINDS INTO RIO GRANDE VALLEY TUE NIGHT WITH HIGHER LOW
LEVEL MOISTURE WED...BUT BANKING ON BUILDING HEIGHTS TO PUT A CAP ON
ANY CONVECTION W OF THE CNTRL MOUNTAINS WED.

WARMING TREND FOR THU AND FRI (WARMEST DAY) WITH ONLY A SLIGHT CHANCE
OF A THUNDERSTORM NE THU AND DRY AREAWIDE FRI. SOME COOLING NW OVER
THE WEEKEND WITH BREEZES RETURNING. WILL EVEN INCLUDE A SLIGHT CHANCE
OF A THUNDERSTORM SAT NRN AND WRN MOUNTAINS AND MAYBE SUN ACROSS THE
N AND NE. THIS BASED ON SYSTEM OFF BAJA OPENING UP AND BRUSHING NM
OVER THE WEEKEND. WILL KEEP SE DRY AND VERY WARM (ALTHOUGH SOME MINOR
COOLING) FOR THE WEEKEND.

ABQ BB 056/086 058/088 060 40111
SAF BB 047/082 049/084 050 40222
TCC BB 057/080 058/085 060 40212

.ABQ...NONE

CHJ

In the hours before

Local storm report, May 27, 1:28 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
128 PM MDT MON MAY 27 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    5WNW HAYDEN               NM   1.00 INCH HAIL
05/27/02   UNION                          REPORTED BY SPOTTERS

CA
Local storm report, May 27, 1:51 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
151 PM MDT MON MAY 27 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    5WNW HAYDEN               NM   1.00 INCH HAIL
05/27/02   UNION                          REPORTED BY SPOTTERS

0140 PM    5WNW HAYDEN               NM   1.75 INCH HAIL
05/27/02   UNION                          REPORTED BY SPOTTERS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:04 PM MDTSevere Thunderstorm WarningABQHarding41 min
May 27, 1:15 PM MDTSevere Thunderstorm WarningABQUnion45 min
May 27, 2:22 PM MDTTornado WarningABQUnion23 min
May 27, 2:46 PM MDTTornado WarningABQUnion24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.